FDA issues kava warning

- Last updated on GMT

Related tags: Kava kava, Liver, Kava, Liver damage

The debate over the safety of the popular herbal supplement kava
kava continued yesterday with the announcement by the US Food &
Drug Adminstration that there was a risk of liver damage associated
with the product.

The debate over the safety of the popular herbal supplement kava kava continued yesterday with the announcement by the US Food & Drug Administration that there was a risk of liver damage associated with the product.

The link between kava kava (Piper methysticum​) and possible liver damage is not new - in fact, the supplement has already been withdrawn from sale in many European markets, Canada and Australia because of the danger. But the FDA's announcement has angered US supplement manufacturers whose own recent research seemed to suggest that there was no evidence to support the supposed link between the herb and the health threat.

The FDA said in its statement that kava supplements were often promoted for relaxation, sleeplessness, menopausal symptoms and other uses, but stressed that it had no evidence itself to back up these claims.

It continued: "Although liver damage related to kava consumption appears to be rare, FDA believes consumers should be informed of this potential risk. Kava-containing products have been associated with liver-related injuries - including hepatitis, cirrhosis, and liver failure -- in over 25 reports of adverse events in other countries. Four patients required liver transplants. In the US, the FDA has received a report of a previously healthy young female who required liver transplantation, as well as several reports of liver-related injuries."

It cautioned that anyone with liver disease or liver problems, or who was taking drug products that could affect the liver, should consult a physician before using kava-containing supplements. "Consumers who use a kava-containing dietary supplement and who experience signs of illness associated with liver disease should also consult their physician,"​ it added.

The FDA urged consumers and health care professionals to report any cases of liver and other injuries that might be related to the use of kava-containing dietary supplements.

Kava is known under a variety of names, including ava, ava pepper, awa, intoxicating pepper, kava pepper, kava root, kew, rauschpfeffer, sakau, tonga, wurzelstock and yangona.

"The FDA will continue to investigate the relationship, if any, between the use of dietary supplements containing kava and liver injury. The agency's investigation includes attempting to determine a biological explanation for the relationship and to identify the different sources of kava in the US and Europe. The agency will alert consumers, and if warranted, take additional action as more information becomes available,"​ the agency concluded.

Related topics: Regulation & Policy, Suppliers

Related news

Follow us

Products

View more

Webinars